Hail, Madison
- When
- June 1, 6:20 PM CST to 6:25 PM CST
- Where
- Madison County, 0.57 mi E of Cluttsville
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.830, -86.760
Hail up to the size of pennies was reported.
A low shear environment and daytime heating combined to produced pulse type thunderstorms. One of the storms produced penny sized hail in Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A low shear environment and daytime heating combined to produced pulse type thunderstorms. One of the storms produced penny sized hail in Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 5:50 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 650 PM CDT MON JUN 1 2009 .UPDATE...FOR 00Z TAFS/AVIATION DISCUSSION && .AVIATION...A FEW CU WILL DISSIPATE OVER THE NEXT 4 HOURS. CLEAR SKIES AND CALM WINDS EXPECTED OVERNIGHT...WITH A SCATTERED CU FIELD TOMORROW AFTERNOON. && .SYNOPSIS.../ISSUED AT 252 PM CDT MON JUN 1 2009/... A FAIRLY QUIET ZONAL FLOW PATTERN PREVAILS ACROSS MUCH OF THE CONTIGUOUS US. THE MAIN 250-300H JET IS LOCATED OVER THE NORTHERN PORTIONS OF THE US AND SOUTHERN CANADA. A WEAK SHORTWAVE IS SPINNING ACROSS THE FOUR CORNERS AREA BRINGING T-STORMS TO THAT AREA. A CU FIELD HAS DEVELOPED OVER MUCH OF AL WITH SOME ENHANCEMENTS NOTED OVER KHSV AND FURTHER SOUTH OVER KBHM. SOME ISOLATED PULSE THUNDERSTORMS ARE POSSIBLE GIVEN THE TEMPS ARE RISING ABOVE 90. THESE STORMS SHOULD QUICKLY DISSIPATE AS SUNSET DRAWS CLOSER. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...A GENERALLY CLEAR NIGHT WITH LOWS DROPPING INTO THE MID TO UPPER 60S WILL PREVAIL ACROSS THE REGION AS THE UPPER RIDGE REMAINS OVER THE SOUTHEAST. THE SFC HIGH LOCATED OVER EASTERN CAROLINAS/N GA WILL MOVE EAST. MID TO UPPER LEVEL COOLING ALONG WITH TEMPS RISING INTO THE 90S AGAIN ON TUESDAY SHOULD ALLOW ISOLATED DIURNALLY DRIVEN T-STORMS TO DEVELOP. THIS LOOKS TO BE THE MOST PROBABLE ALONG THE CUMBERLAND PLATEAU AND PORTIONS OF NW AL WHERE A GREATER AMOUNT OF HEATING AND OROGRAPHIC LIFTING MAY OCCUR. LOOKING AT BUFR SOUNDINGS....BTWN 2500-3000 J/KG OF SBCAPE IS AVAILABLE. BUT GIVEN THE LACK OF ANY SHEAR...THE ACTIVITY SHOULD GENERALLY BE LIMITED. MEANWHILE...A SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL PUSH A SFC COOL FRONT OVER THE OHIO RIVER VALLEY BY TUESDAY NIGHT. AS THIS FRONT APPROACHES CLOUD COVER WILL INCREASE ALONG WITH CHANCES FOR T-STORMS ON WEDNESDAY. GIVEN LACK OF WIND SHEAR AND MUCH IN THE WAY OF INSTABILITY...EXPECTING SCATTERED PULSE-LIKE T-STORMS WITH SOME ISOLATED STRONG T-STORMS. GIVEN THE CLOUD COVER...HAVE LOWERED MAXIMUM TEMPS SOMEWHAT. EXPECTING T-STORMS TO INCREASE IN COVERAGE THROUGHOUT WEDNESDAY NIGHT AS THE FRONT DRAWS CLOSER. .LONG TERM (THURSDAY THROUGH MONDAY)...A MORE UNSTABLE ENVIRONMENT WILL DEVELOP AHEAD OF THE COOL FRONT. THE 12Z MODEL RUNS APPEAR TO BE INDICATIVE OF AN EARLY THURSDAY MORNING EVENT. BUFR SOUNDINGS INDICATE PWATS IN THE 1.7-1.9 INCH RANGE. SBCAPE APPEARS TO BE IN THE 1500-2500 J/KG RANGE. WITH WEAK SHEAR IN PLACE...A MULTI-CELL LINE OF STRONG TO SEVERE THUNDERSTORMS LOOK TO BE THE MOST PROBABLE WITH DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. AT THIS POINT...THE FRONT HAS BEEN DECELERATING OR ACCELERATING DEPENDING ON THE MODEL RUN. HAVE NOT LOCKED ONTO A PARTICULAR TIMEFRAME AND HAVE THUS NOT INCREASED POPS MUCH GIVEN THE TIMING UNCERTAINTY. AFTER THIS FRONT PASSES OVER THE REGION...A RIDGE FROM NORTHERN MEXICO ADVECTS OVER THE REGION BRINGING WEAK NW FLOW WITH SLIGHTLY COOLER TEMPS. HAVE KEPT TEMPS FOR THURSDAY AND FRIDAY IN THE UPPER 70S TO LOW 80S GIVEN THE CLOUD COVER. AS THE RIDGE AND SFC HIGH PRESSURE SYSTEM ADVECTS EASTWARD SOUTHERLY FLOW WILL DEVELOP SENDING INCREASED SFC MOISTURE. A WARM AND HUMID FLOW WILL LIKELY PREVAIL WITH THE POSSIBILITY OF AFTERNOON T-STORMS...BUT GIVEN THE LACK OF A TRIGGER MECHANISM IN THE MODELS...WILL KEEP THE FORECAST DRY DURING THAT TIME PERIOD. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JMC.84.AVI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 250 PM CDT MON JUN 1 2009 ALZ001>010-016-TNZ076-096-097-021000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 250 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. RANDOM ISOLATED THUNDERSTORMS MAY POP UP THIS AFTERNOON. THE STORMS WILL BE CAPABLE OF A BRIEF DOWNPOUR...SUDDEN LIGHTNING...AND GUSTY WINDS UP TO 30 MPH. ANY STORM ACTIVITY WILL DISSIPATE BY AROUND 7 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A WEAK UPPER DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS BY TUESDAY NIGHT AND WEDNESDAY. A BETTER CHANCE OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL BE ON THURSDAY AS A COLD FRONT MOVES ACROSS THE AREA...WITH THE MAIN THREATS BEING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. AN ISOLATED SEVERE STORM IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 513 PM CDT MON JUN 1 2009 ALZ003-012300- FRANKLIN- 513 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 600 PM CDT... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PHIL CAMPBELL...OR 7 MILES NORTH OF HALEYVILLE...MOVING NORTH AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PHIL CAMPBELL. SPRUCE PINE. NEWBURG...THARPTOWN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 601 PM CDT MON JUN 1 2009 ALZ003-012345- FRANKLIN- 601 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 645 PM CDT... AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 8 MILES SOUTH OF RUSSELLVILLE...MOVING NORTHWEST AT 5 MPH. DIME SIZE HAIL...WINDS UP TO 30 MPH AND LOCALLY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ISBELL...ROCKWOOD. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 648 PM CDT MON JUN 1 2009 ALZ002-003-020030- COLBERT-FRANKLIN- 648 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL 730 PM CDT... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LITTLEVILLE...OR NEAR RUSSELLVILLE...MOVING NORTH AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CROOKED OAK. COLBERT HEIGHTS. NEW BETHEL...POSEY LOOP. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 658 PM CDT MON JUN 1 2009 ALZ005-006-020045- LIMESTONE-MADISON- 658 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL 745 PM CDT... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVEST...OR 9 MILES NORTH OF MADISON. THIS STORM WAS NEARLY STATIONARY IN MOVEMENT. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of pennies was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173719.